Skip to Main Content

++

Acetaminophen (N-acetyl-p-aminophenol [APAP]) is a widely used medication for children with a well-established safety and efficacy profile.1 Despite that, toxicity with APAP remains a concern when treating children. Parents’ failure to read and understand the label instructions, or use of an incorrect measuring device were cited as the usual causes of unintentional overdosing.2 Factors contributing to APAP hepatotoxicity in children include age less than 10 years, unintentional multiple overdosing, delays in onset of symptoms after a toxic ingestion, delays in initiation of N-acetylcysteine (NAC) treatment and concomitant use of other hepatotoxic drugs.1

++

A recent study by the Pediatric Acute Liver Failure (PALF) study group3 reported the characteristics and clinical outcomes of 895 patients (< 18 years of age) enrolled in the PALF registry over a 10-year interval. Patients were stratified according to APAP exposure history to PALF patients with chronic exposure (CE), single-dose exposure (SE), or no exposure (NE). Of the 666 patients included in the analysis, 83 (12%) met the criteria for inclusion in the CE reference group. There were 85 patients (13%) classified into the SE group and 498 patients (75%) in the NE group. A history of APAP toxicity was identified in all 85 SE patients with 65 of 85 being a suicide attempt.

++

At 21 days after enrollment, 68% of CE patients were alive without liver transplantation, which was significantly worse than SE patients (92% alive without liver transplantation; P = .0004) and better than those with NE (49% alive without liver transplantation; P = .008). Surprisingly, CE patients had a lower total bilirubin level (median = 3.2 [1.6, 12.8] mg/dL) compared to NE patients (median total bilirubin = 13.1 [5.7, 19.7] mg/dL). SE patients also had a relatively low total bilirubin level (median = 2.0 [1.1, 3.5]  mg/dL), which was similar to that of CE patients (P = .002). Serum alanine aminotransferase (ALT) levels in CE patients (median = 2384 [1038.0, 4344.0] IU/L) were intermediate in value when compared to the high SE cohorts (5140 [2600.0, 7050.0] IU/L, P<0 .0001) and low NE (855 [149.0, 2067.0] IU/L, P<0.0001) patients.

++

The study concluded that although CE patients shared biochemical similarities with SE patients, they had significantly worse 21-day outcomes compared with those with SE. They attributed this unexpected outcome to several factors; one of them is using NAC in SE but not in CE. Another possible factor is the current APAP dosing recommendations, which are an area of debate.1 In the end, APAP is not as safe as we thought and since there are recommendations to reduce adult dosages of APAP, perhaps children's APAP recommended daily dosage should be revisited.

1. American Academy of Pediatrics: Committee on drugs. Acetaminophen toxicity in children. Pediatrics 2001;108:1020-1024.   [PubMed: 11581462]
2. Rivera-Penera T, Gugig R, Davis J, et al. Outcome of acetaminophen overdose in pediatric patients and factors contributing to hepatotoxicity. J Pediatr. 1997;130:300–304.   [PubMed: 9042136]
3. The Pediatric Acute Liver Failure Study Group. Chronic Acetaminophen Exposure in Pediatric Acute Liver Failure. Pediatrics 2013;131(3):e740-746.   [PubMed: 23439908]

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.